My face, hands,fingers, ankles & feet swelled up & today I have hives. I am seeking pain relief from degenerative arthritis in my lower back. I have tried celebrex & vioxx which were of little to no help.
You did not list what you allergic reaction was. Here is a list of adverse reactions to Vicodin:
The most frequently reported adverse reactions include: lightheadedness, dizziness, sedation, nausea and vomiting. These effects seem to be more prominent in ambulatory than in nonambulatory patients and some of these adverse reactions may be alleviated if the patient lies down.
Other adverse reactions include:
Central Nervous System
Drowsiness, mental clouding, lethargy, impairment of mental and physical performance, anxiety, fear, dysphoria, psychic dependence, mood changes.
Prolonged administration of Vicodin Tablets may produce constipation.
Ureteral spasm, spasm of vesical sphincters and urinary retention have been reported with opiates.
Hydrocodone bitartrate may produce dose-related respiratory depression by acting directly on the brain stem respiratory center. (see OVERDOSAGE).
Cases of hearing impairment or permanent loss have been reported predominantly in patients with chronic overdose.
Skin rash, pruritus.
The following adverse drug events may be borne in mind as potential effects of acetaminophen: allergic reactions, rash, thrombocytopenia, agranulocytosis.
Potential effects of high dosage are listed in the OVERDOSAGE section.
This information is available on the drug search by typing in Vicodin/allergic reations at the top of this page. Hope this can help you. It also stated if you are allergic to this you may well be allergic to other opiate pain relievers. What type of pain are you seeking relief from? There are other alternatives for long term pain...
It is quite possible that you responded adversely to the hydrocodone in the vicodin, though you may not have had a full blown reaction, can't tell because you didn't say what your symtpoms were, you maybe able to tolerate a morphine based opiate as opposed to the codeine derivative, hydrocodone. There are numerous morphine derived pain relievers. It is best to discuss your allergic symptoms with the doctor and have him/her decide whether you are a canidate for a morphine derived opiate pain killer.
As Mary mentioned, there are many other medicines that can address pain that are not opiates but without knowing what is causing your pain it is hard to make suggestions.
It makes a big difference as to whether you had an allergic reaction to the active medication in the Vicodin, or to one of the inactive ingredients, where, depending on manufacturer, can be very different. The best way to find out is to go to a large teaching hospital or a regional or university hospital. The larger hospitals have the ability to check for a massive number of substances. Once you know what you are allergic to the easier it will be to find a substitute medication for you. Best wishes -
First I want to say if you ever have an incident again where your face and hands swell up you should go to the E.R. imediatley.It definetly sounds like you had full blown reaction to the hydrocodone. While it is possible for you to have an allergic reaction to the binders in the medicine it is highly unlikely.
I am allergic to many pain meds including hydrocodone,codiene and hydromorphone. I can take oxycodone though. Most people that are allergic to the same things I am, are also allergic to oxycodone. I would talk to your doctor about your choices for pain relief. You may be able to take other opiate pain relivers or not. I learned through trial and error what worked for me and what didn't. Unfortunatly medication is not "one size fits all". It would be nice if it was though. I hope you can find a solution for your problem.
Good Luck -Alem
- Vicodin Information for Consumers
- Vicodin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vicodin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Mar 2010 • 1 answer
Posted 10 May 2010 • 1 answer
Posted 9 Dec 2010 • 2 answers
Posted 25 Sep 2011 • 1 answer
Posted 21 Nov 2015 • 2 answers